Hold on to your Red Bull.
Researchers are calling on the U.S. Food and Drug Administration to regulate caffeine-based energy products along with yohimbe, a botanical marketed for male sexual enhancement, after a recent study showed that children taking the supplements often had serious adverse reactions.
The findings are part of a study that examined dietary supplements by reviewing 13 years of calls to poison-control centers in the U.S. and its territories. Centers received about 275,000 calls about supplements during the time period, an average of 58 per day. Thirty-four children died.
While both the energy supplements and yohimbe were responsible for only a small percentage of the calls, both were associated with “considerable toxicity,” including one death each, says the study from researchers at Nationwide Children’s Hospital, Ohio State University, the Mayo Clinic in Rochester, Minnesota, and the Child Injury Prevention Alliance. Cultural medicines, such as traditional Asian or Latino medicines, also caused a high number of serious outcomes.
Many people erroneously believe that dietary supplements are already regulated by the FDA, said Henry Spiller, director of the Central Ohio Poison Center at Nationwide Children’s Hospital and one of the study authors.
“They were pulled out of the purview of the FDA in the ’90s,” he explained. “The FDA can only regulate them if they find them to be dangerous, but they do not look at purity, safety efficacy.”
None of that happens, he said. Instead, it’s “consumer beware.”
The study, published last week in the Journal of Medical Toxicology, examined calls to poison-control centers from 2000 to 2012.
Seventy percent of exposures involved children younger than 6; however, 95 percent of the serious medical outcomes were among the 6-or-older group. Of all exposures, 83 percent were unintentional.
For the children younger than 6, only about 9 percent of exposures resulted in the child being taken to a health-care facility, compared with about half of the exposures among the older children.
The most-common problems for kids who took supplements were rapid heartbeat, vomiting, nausea, irritability, drowsiness and dizziness.
Of the deaths, three were children younger than 6, and 31 were 6 or older.
Overall, exposures increased from 2000 to 2002, decreased from 2002 to 2005 and jumped again from 2005 to 2012. Researchers say the 2002-2005 drop is, in part, due to a decrease, beginning in 2002, in exposures to the stimulant ma huang, also known as ephedra, which was banned by the FDA in 2004.
The drop in ma huang exposures shows that FDA intervention makes a difference, Spiller said.
“The FDA took action on it, and you could see a significant drop,” he said “That’s somewhat reassuring.”
Spiller said the study also showed that adults using supplements should keep them out of reach of young hands.
“A lot of kids get into these,” he said. “They don’t come with child-resistant closures.”
When it comes to older kids, Jessica Buschmann, a clinical dietitian in the sports medicine department at Nationwide Children’s Hospital, said she sees a lot of adolescents turning to energy drinks. She never advises their use under any circumstances. Some other supplements might be OK, but parents and youngsters need to do their homework.
Before starting a supplement, they should be thinking about the overall quality of their diet, said Buschmann, who was not involved in the study. They also should consider whether they are getting enough sleep, exercise and hydration “before trying to take a shortcut.”
“I don’t want my athletes relying on supplements for their nutrition. I want their nutritional needs to come from good-quality food, not supplements,” Buschmann said.
She also advised discussing any supplements with a medical professional and making sure they are third-party tested and safe for consumption.